What is refeeding Hypophosphatemia?
However, refeeding involves an abrupt shift in metabolism. This occurs with an increase in glucose, and the body responds by secreting more insulin. This can result in a lack of electrolytes, such as phosphorous. Refeeding syndrome can cause hypophosphatemia, a condition characterized by a phosphorus deficiency.
Why is phosphate important in refeeding syndrome?
It is particularly important in the regulation of pH by acid-base buffering. In refeeding syndrome, long-term depletion of phosphorus in the body occurs along with a greatly increased use of phosphate in the cells caused by the insulin surge. This leads to a deficit in intracellular and extracellular phosphorus.
How do you explain refeeding syndrome?
Refeeding syndrome appears when food is introduced too quickly after a period of malnourishment. Shifts in electrolyte levels can cause serious complications, including seizures, heart failure, and comas. In some cases, refeeding syndrome can be fatal. People who are malnourished are at risk.
Why does hypophosphatemia occur in refeeding syndrome?
In refeeding syndrome, chronic whole body depletion of phosphorus occurs. Also, the insulin surge causes a greatly increased uptake and use of phosphate in the cells. These changes lead to a deficit in intracellular as well as extracellular phosphorus.
What are the symptoms of hypophosphatemia?
Some of the tell-tale signs you might have hypophosphatemia, include:
- Muscle weakness.
- Softening or weakening of bones.
- Chronic depletion.
- Depletion of muscles.
- Issues with the blood.
- Altered mental state.
What causes hypophosphatemia?
Hypophosphatemia is a serum phosphate concentration < 2.5 mg/dL (0.81 mmol/L). Causes include alcohol use disorder, burns, starvation, and diuretic use. Clinical features include muscle weakness, respiratory failure, and heart failure; seizures and coma can occur. Diagnosis is by serum phosphate concentration.
When does refeeding syndrome happen?
Refeeding syndrome usually occurs within four days of starting to re-feed. Patients can develop fluid and electrolyte imbalance, especially hypophosphatemia, along with neurologic, pulmonary, cardiac, neuromuscular, and hematologic complications.
Is refeeding syndrome rare?
The refeeding syndrome is a rare, survivable phenomena that can occur despite identification of risk and hypocaloric nutritional treatment.
When does refeeding syndrome occur?
What is the treatment for hypophosphatemia?
In chronic hypophosphatemia, standard treatment includes oral phosphate supplementation and active vitamin D. Future treatment for specific disorders associated with chronic hypophosphatemia may include cinacalcet, calcitonin, or dypyrimadole.
When does hypophosphatemia occur in refeeding syndrome?
(2) Hypophosphatemia which occurs within three days of refeeding. The optimal cutoff is unclear, possibly an absolute serum phosphate level below ~1.5 mg/dL (0.5 mM). (3) Absence of another obvious cause of hypophosphatemia that is felt to account for the hypophosphatemia.
What are the symptoms of the refeeding syndrome?
The refeeding syndrome may occur during reintroduction of carbohydrates in malnourished patients. This syndrome is characterized by reduced plasma electrolyte levels, hypophosphataemia being most prevalent. The symptoms can vary from minor symptoms to severe neurological or cardiac symptoms.
What happens to potassium levels during refeeding syndrome?
Potassium, the major intracellular cation, is also depleted in undernutrition. Again, serum concentration may remain normal. With the change to anabolism on refeeding, potassium is taken up into cells as they increase in volume and number and as a direct result of insulin secretion. This results in severe hypokalaemia.
What are the dangers of artificial refeeding syndrome?
Refeeding syndrome can be defined as the potentially fatal shifts in fluids and electrolytes that may occur in malnourished patients receiving artificial refeeding (whether enterally or parenterally). These shifts result from hormonal and metabolic changes and may cause serious clinical complications.